California, 2009

High Wind in California, April 14, 2009

April 14, 2009 · NWS LOX · 3 events in 3 counties and zones

A strong northwest to north pressure gradients developed over Southern California, producing strong winds across the mountains of Ventura and Los Angeles counties as well as the Antelope Valley. Automated sensors in these areas reported wind gusts to 61 MPH.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A strong northwest to north pressure gradients developed over Southern California, producing strong winds across the mountains of Ventura and Los Angeles counties as well as the Antelope Valley. Automated sensors in these areas reported wind gusts to 61 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Apr 14, 12:25 PM PST, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 14, 12:25 PM PST, 3 hours 11 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
125 PM PDT TUE APR 14 2009

.SHORT TERM (TODAY-FRI)...WINDY CONDITIONS THE NEXT COUPLE OF DAYS
WITH ADVISORIES AND WARNINGS CURRENTLY IN EFFECT. REALLY NO CHANGES
TO THAT ASPECT OF THE FORECAST. THE UPPER LOW RESPONSIBLE FOR THESE
WINDS IS MOVING THROUGH CENTRAL CALIFORNIA THIS AFTERNOON WITH THE
HIGH CLOUD SHIELD FINALLY MOVING EAST ALLOWING MORE SUNSHINE TO
REACH THE SURFACE. GETTING A FEW CU CLOUDS DEVELOPING NEAR THE LOW
ACROSS SLO COUNTY BUT NOT ENOUGH MOISTURE TO GENERATE ANY SHOWERS.
THE COLD AIR BEHIND THE DRY COLD FRONT WILL MAKE FOR SOME CHILLY
CONDITIONS TONIGHT, ESPECIALLY IN AREAS THAT ARE SHELTERED FROM THE
WINDS LIKE THE OJAI VALLEY AND SOME OF THE HIGHER MOUNTAIN VALLEYS.
PATCHY FROST IS POSSIBLE ACROSS THE INTERIOR, THOUGH WINDS SHOULD
KEEP THE BOUNDARY LAYER WELL MIXED ENOUGH TO PREVENT ANY WIDESPREAD
FROST FROM DEVELOPING.

WINDS WILL KICK UP AGAIN WED AND AREAS WHERE THE WINDS DROP OFF
TONIGHT SHOULD PICK UP TO NEAR OR ABOVE ADVISORY LEVELS BY
AFTERNOON. HIGHS WED WILL BE SEVERAL DEGREES BELOW NORMAL DESPITE
THE AMPLE SUNSHINE.

WINDS WILL BE DROPPING OFF WEDNESDAY NIGHT AND THURSDAY, ALLOWING
MORE WIDESPREAD COLD TEMPERATURES TO DEVELOP. PERHAPS ENOUGH AREAL
COVERAGE TO WARRANT FROST ADVISORIES ACROSS SLO/SBA COUNTIES AND
PATCHY FROST ACROSS THE VALLEYS OF LA/VENTURA COUNTIES. LOWS MAY
EVEN APPROACH RECORD LEVELS IN A FEW AREAS SUCH AS PASO ROBLES WHERE
THE RECORD LOW IS 30.

AIRMASS FINALLY STARTS TO RECOVER THURSDAY AFTERNOON THROUGH FRIDAY
AS THIS UPPER LOW SLOWLY TREKS TO THE EAST. MOST AREAS SHOULD SEE
5-10 DEGREES OF WARMING THURSDAY AND ANOTHER 5-10 FRIDAY, PUSHING
HIGHS IN THE VALLEYS INTO THE LOW TO MID 80S. GRADIENTS WILL BE
WEAKLY OFFSHORE BUT NOT ENOUGH TO GENERATE ANY SIGNIFICANT WINDS.

.LONG TERM (SAT-TUE)...JUST A SPECTACULAR SET OF DAYS ON TAP FROM
THE WEEKEND INTO THE MIDDLE PART OF NEXT WEEK. WEAK OFFSHORE FLOW
AND A BUILDING RIDGE ALOFT WILL PUSH INLAND HIGHS WELL INTO THE 80S
AND EVEN POSSIBLY LOWER 90S BY SUNDAY. BEACHES WILL BE COOLER BUT
WITH THE WEAK OFFSHORE FLOW IN PLACE EVEN MOST COASTAL AREAS WILL
REACH THE 70S, WITH EVEN A FEW LOWER 80S SPRINKLED IN. SKIES SHOULD
REMAIN CLEAR THROUGH THE PERIOD WITH LITTLE CHANCE THAT ANY MARINE
LYR WILL REFORM.

&&

.AVIATION...14/2000Z.
POOR CONFIDENCE IN CLOUD COVERAGE FOR COASTAL TAFS AS THE DEVELOPING
TROUGH ALOFT IS CAUSING DISRUPTIONS IN THE MARINE CLOUD DECK. THE
CEILINGS WILL CONTINUE TO WAVER FROM SCT TO BKN WITH BKN CONDITIONS
CAUSING MVFR TO OCCASIONAL IFR CEILINGS. EVENTUALLY...THE
ANTICIPATED STRONG WINDS AND COOLING ASSOCIATED WITH THE TROUGH WILL
SHRED THE MARINE DECK ONCE AND FOR ALL...PROBABLY BY THIS EVENING.
THE OTHER HAZARD TODAY WILL BE VERY STRONG WINDS AT ALL
ALTITUDES...AS A NORTHERLY JET STREAM DESCENDS OVER THE FORECAST
AREA. THE VERY STRONG WINDS WILL LIKELY CAUSE AREAS OF STRONG
TURBULENCE AND LOW LEVEL WIND SHEAR AT MANY LOCATIONS.

KLAX AND KBUR...VERY LOW CONFIDENCE IN MARINE CLOUD
COVERAGE...MAINLY NEAR THE COAST. GOOD CONFIDENCE IN INCREASING
WINDS AT ALL LEVELS THIS AFTERNOON THROUGH EARLY WEDNESDAY CAUSING
STRONG TURBULENCE AND LOW LEVEL WIND SHEAR.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
STORM WARNING (SEE LAXMWWLOX).
GALE WARNING (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...WOFFORD
AVIATION...SWEET

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Apr 14, 5:00 AM PST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE APR 14 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-151300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT TUE APR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

VERY STRONG WINDS WILL CREATE HAZARDS TODAY AND TONIGHT ACROSS ALL
AREAS. THE WINDS WILL BE STRONGEST FROM MID AFTERNOON TO MIDNIGHT.
VERY HIGH SURF AND STRONG RIP CURRENTS WILL CREATE HAZARDS FOR
BEACHGOERS. STORM FORCE WIND GUSTS WILL CREATE A VERY HAZARDOUS
ENVIRONMENT ACROSS THE OUTER WATERS WHILE GALE FORCE WIND GUSTS WILL
CREATE HAZARDS FOR MARINERS IN THE INNER WATERS. AREAS OF BLOWING
DUST WILL REDUCE VISIBILITIES TO HAZARDOUS LEVELS OF NEAR ZERO THIS
AFTERNOON AND EVENING ACROSS THE ANTELOPE VALLEY.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* STORM WARNING..............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...DANGEROUS WINDS WILL CREATE DRIVING HAZARDS FOR
MOTORISTS IN THE MOUNTAINS AND DESERTS. GALE FORCE WINDS WILL CREATE
HAZARDS FOR MARINERS IN THE INNER AND OUTER WATERS. HAZARDOUS HIGH
SURF WILL CONTINUE AT THE BEACHES. HAZARD FREE WEATHER IS FORECAST
FROM THURSDAY THROUGH MONDAY.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

Event by event

3 high wind. Local standard time, as filed.

High Wind, Antelope Valley

When
April 14, 3:36 PM PST
Where
Antelope Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

The RAWS sensor at Lake Palmdale reported a northwest wind gust of 60 MPH.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
April 14, 6:37 PM PST to 8:37 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

Strong northerly winds were reported across the mountains of Los Angeles county through the Interstate 5 corridor. The RAWS sensor at Camp Nine reported a wind gust of 61 MPH while the RAWS sensor at Whitaker Peak reported a wind gust of 59 MPH.

High Wind, Ventura County Mountains

When
April 14, 6:37 PM PST to 8:37 PM PST
Where
Ventura County Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

Strong northerly winds were reported across the mountains of Ventura county along the Interstate 5 corridor. Wind gusts at high as 61 MPH were reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166991, 166992, 166993.